Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 309, NWS Jackson, MS

July 17, 2004East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2004, 3:16 AM CDT for East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 3:16 AM CDT (08:16 UTC)
Expired
Jul 17, 2004, 4:15 AM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 138 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 170816
SVRJAN
LAC035-067-123-170915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
316 AM CDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOREHOUSE PARISH IN NORTHEAST LOUISIANA
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA
  EAST CARROLL PARISH IN NORTHEAST LOUISIANA

* UNTIL 415 AM CDT

* AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF GASSOWAY TO 12
  MILES NORTHWEST OF BONITA...OR FROM 5 MILES SOUTHEAST OF EUDORA TO
  10 MILES SOUTHEAST OF CROSSETT...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR KILBOURNE AT 320 AM CDT
  BE NEAR GASSOWAY AT 325 AM CDT
  BE NEAR BONITA AT 335 AM CDT
  BE NEAR OAK GROVE AT 340 AM CDT
  BE NEAR LAKE PROVIDENCE...FOREST AT 355 AM CDT
  BE NEAR PIONEER AT 410 AM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3262 9159 3267 9158 3266 9166 3301 9189
      3300 9117 3294 9122 3290 9118 3299 9110
      3289 9108 3276 9117 3273 9106 3265 9115
      3260 9111 3260 9110 3264 9101 3261 9101
      3261 9101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:10 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 16, 11:10 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1110 PM CDT FRI JUL 16 2004

.UPDATE...
UPDATED FORECAST TO ADD SEVERE TSTMS WATCH IN EFFECT TIL 3 AM.
STORMS DEVELOPING RAPIDLY SE AR INTO NW MS. STORMS EXPECTED TO
EVOLVE INTO AN MCS THAT WILL TRACK S/SEWD TONIGHT. ATMOSPHERE RIPE
FOR STRONG CONVECTION...ESPECIALLY IN VICNITY OF OUTFLOW BOUNDARY
THAT EXTENDS FROM SOUTHEAST AR INTO SOUTH CENTRAL MS. FORECAST
INSTABILITY...SHEAR AND HELICITY VALUES REMAIN IMPRESSIVE AS LOW
LEVEL JET INTENSIFIES TONIGHT.

&&
.MESOSCALE...ANOTHER U/L DISTURBANCE IS WAITING TO OUR NW. SPC HAS
KEPT A MOD RISK FOR MY WESTERN ZONES...WHERE EXTREMELY UNSTABLE
AIRMASS HAS REMAINED RELATIVELY PRISTINE. WITH SHEAR...INSTABILITY
AND LAPSE RATES PROGGED BY THE RUC WILL CONTINUE TO MENTION LIKELY
POPS IN THE NORTH AND CENTRAL AFTER MIDNIGHT. DAMAGING WINDS AND
HAIL ARE THE PRIMARY RISKS. REFER TO UPDATED HWOJAN FOR MORE DETAILS.

OTHERWISE...NOTHING ELSE CHANGED.

ZONES...GRIDS AND PFM ALREADY SENT.
&&

.PREV DISCUSSION...
EXPECT A ONE TWO PUNCH THROUGH SATURDAY MORNING. A SQUALL LINE IS
CURRENTLY DEVELOPING OVER NORTH MS AND SE ARK...THIS LINE WILL MOVE
SOUTHWARD INTO THE AREA. OTHER SHRA/TSRA ARE DEVELOPING ALONG A
BOUNDARY THAT EXTENDS FROM TN INTO CENTRAL AL. AN EXREMELY UNSTABLE
ATMOSPHERE WITH SFC BASED CAPES IN EXCESS OF 4000 J/KG...PW VALUES
NEAR 2 INCHES...AND DEW POINTS IN THE MID TO UPPER 70S OVER THE AREA
COMBINE FOR AN INTERESTING EVENING IN MISSISSIPPI. SEVERE WEATHER
WILL ACCOMPANY THE AFOREMENTIONED SQUALL LINE...DAMAGING WINDS AND
HAIL ARE THE PRIMARY RISKS. ANOTHER U/L DISTURBANCE...NOW LOCATED IN
KANSAS WILL PUSH INTO THE AREA OVERNIGHT BRINGING ROUND TWO OF
CONVECTION INTO THE AREA. THE ATMOSPHERE SHOULD REMAIN VERY UNSTABLE
OVERNIGHT SO AGAIN EXPECT AREAS OF DAMAGING WINDS AND HAIL WITH
THESE STORMS. WITH SUCH A MOIST ATMOSPHERE...PWS NEAR 2 INCHES AND
KIS ABOVE 35...HEAVY RAINFALL WILL BE LIKELY. WILL HIGHLIGHT PONDING
OF AREA ROADWAYS IN THE HWOJAN...HOWEVER TORRENTIAL DOWNPOURS WILL
RESULT IN FLASH FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

EXPECT REDEVELOPMENT IN THE SOUTH EARLY TOMORROW AFTERNOON IN THE
SOUTHERN COUNTIES AS THE FRONTAL BOUNDARY WILL EXTEND ACROSS CENTRAL
MISSISSIPPI. EXPECT THE POSSIBILITY OF SCATTERED SEVERE IN THESE
AREAS AS THE ATMOSPHERE WILL CONTINUE TO BE VERY UNSTABLE. A LOW
LEVEL THETA-E RIDGE WILL EXTEND ACROSS THE SOUTH AND WITH DEW POINTS
THAT IN THE MID TO HIGH 70S...SFC BASED CAPES IN EXCESS OF 4000 J/KG
APPEAR LIKELY. MODELS QUICKLY MOVE THE CONVECTION OUT OF THE AREA
SATURDAY NIGHT AS UPPER LEVEL ENERGY FORCES THE FRONTALY BOUNDARY
SOUTH AND EASTWARD. EXPECT A PLEASANT DAY ON SUNDAY WITH LOWER RH
AND A LIGHT NORTH WIND.

BACK TO A TYPICAL SUMMERTIME PATTERN AFTER A BRIEF COOL DOWN ON
MONDAY. WITH SFC HIGH PRESSURE SETTLING OVER THE REGION USHERING IN
LOWER DEWPOINTS...LOW TEMPS ON MONDAY WILL BE QUITE COMFORTABLE.
HAVE DROPPED LOWS INTO THE MID 60S MOST AREAS. GFS INDICATES
INCREASED INSTABILITY ON WEDNESDAY...MOISTURE RETURN WILL BE SLOW
BUT CANNOT RULE OUT ISOLATED AFTERNOON TYPE CONVECTION. GFS
INDICATES THAT U/L ENERGY WILL BE POISED TO MOVE INTO THE AREA ON
FRIDAY...SO INCREASED POPS TO LOW END CHANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON    70  87  69  89 /  60  70  30  10
MERIDIAN   70  87  69  89 /  60  70  40  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 16, 9:50 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT FRI JUL 16 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171827-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
950 PM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS ALL OF
THE FORECAST AREA. THE MAIN RISK WITH STORMS WILL BE DAMAGING
WIND GUSTS WITH LARGE HAIL A LESSER RISK. ISOLATED TORNADOES
CANNOT BE RULED OUT ACROSS THE DELTA AREAS OF SOUTHEAST ARKANSAS
AND NORTHWEST MISSISSIPPI.

AN UPPER LEVEL WEATHER DISTURBANCE MOVING SOUTHEAST INTO THE
LOWER MISSISSIPPI VALLEY IS EXPECTED TO RESULT IN ANOTHER COMPLEX
OF THUNDERSTORMS WHICH WILL MOVE ACROSS THE REGION OVERNIGHT
TONIGHT.  WIND SHEAR ACROSS THE REGION IS EXPECTED TO BE
UNUSUALLY STRONG FOR JULY.  COMBINED WITH THE VERY UNSTABLE
AIR...THIS MEANS THAT A SIGNIFICANT SEVERE WEATHER POTENTIAL
EXISTS WITH THE POSSIBILITY OF DAMAGING WINDS FOR THE ENTIRE
AREA.  THE HIGHEST RISK FOR SEVERE WEATHER...AND THE POSSIBILITY
OF NUMEROUS REPORTS OF DAMAGING WIND...TONIGHT SHOULD BE IN AREAS
ALONG AND WEST OF INTERSTATE 55.

THE RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE REGION INTO
SATURDAY EVENING AS ONE OR TWO ADDITIONAL COMPLEXES OF
THUNDERSTORMS WILL MOVE SOUTH ACROSS THE REGION.  DAMAGING WINDS
AND HAIL WILL REMAIN THE PRIMARY THREATS.

...FLOODING...
A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR
THUNDERSTORMS WITH VERY HEAVY RAIN TONIGHT THROUGH SATURDAY.
WHILE MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE
PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT
STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY
RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND
COULD RESULT IN MINOR FLOODING.  ADDITIONALLY...THE TORRENTIAL
RATE OF RAINFALL COULD RESULT IN BRIEF FLASH FLOODING OF LOW
LYING AND FLOOD PRONE AREAS AS LINES OF STORMS MOVE THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
THE ACTIVE WEATHER WILL CONTINUE SATURDAY AS THE STRONG COLD
FRONT PUSHES SLOWLY SOUTH ACROSS THE OUTLOOK AREA. ONCE
AGAIN...VERY MOIST AND UNSTABLE AIR ALONG AND AHEAD OF THE FRONT
WILL SUPPORT ORGANIZED THUNDERSTORM ACTIVITY AND POSSIBLE SEVERE
WEATHER. IN ADDITION...CONDITIONS WILL STILL BE FAVORABLE FOR
VERY HEAVY RAINFALL.

MUCH DRIER AIR WILL MOVE IN SATURDAY NIGHT BEHIND THE COLD FRONT.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON
THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY
THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:29 AM CDTFlash Flood WarningJANMorehouse4 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.